Alert archive / Iowa / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 44, NWS La Crosse, WI

May 19, 2022Mitchell County, Iowa; Mower County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 19, 2022, 12:01 PM CDT for Mitchell County, Iowa; Mower County, Minnesota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2022, 12:01 PM CDT (17:01 UTC)
Expired
May 19, 2022, 12:45 PM CDT
In force
44 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
50.0 mph

Counties Mitchell County, IA, Mower County, MN

The radar

The La Crosse radar (KARX), 132 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1537 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:42 AM CDT, 5 hours 19 minutes earlier.

Area forecast discussion, May 19, 6:42 AM CDT, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
642 AM CDT Thu May 19 2022

.DISCUSSION...(Today through Wednesday)
Issued at 356 AM CDT Thu May 19 2022

Key Messages:

 - Severe storm chances this afternoon thru tonight

 - Cooler this weekend

Storms possible today and tonight:

Numerous severe storms are possible beginning this afternoon. Water
vapor imagery shows a trough located along the southern
Alberta/Saskatchewan border around 06Z this morning. This wave is
slated to slide southeast into North Dakota throughout the day
before riding the divergence in the left jet exit region to the
northeast into Ontario late tonight. Warm air advection in the
southwesterly flow will help temps rise into the mid 70s to low 80s
by the afternoon despite partly to mostly cloudy skies.

Dew points along and behind a warm front that will move northward
into the area have a 70-90% chance of reaching 60 degrees in
northeast Iowa, southeast Minnesota, and southwest into west-central
Wisconsin by 21Z (19.03 SREF). A stout cap at the surface will
inhibit surface-based storms and widespread convection until the
afternoon when increased daytime heating helps erode some of the
inhibition. When convection is realized, strong to severe storms
will likely develop rapidly just behind the warm front where
differential moisture advection, CAPE, and mechanical lifting are
all co-located. The main threat with these storms is large hail
thanks to very steep mid-level lapse rates and CAPE values around
2,000 J/kg (19.00 HREF mean). Tornadoes and damaging winds are
also possible with a 90+% chance of 0-6 KM bulk sheer exceeding 50
kts, especially if storms become surface based. Heavy rainfall is
expected if storms develop with some locations receiving over an
inch of rain, especially if training storms form along the warm
front.

The chance for strong to severe storms will continue into the
evening until the cold front traverses the forecast area tonight.
A linear band of storms could form along the cold front posing a
damaging wind threat.

One caveat to storm development that we will have to keep a close
eye on throughout the day is how much mixing is realized. The HRRR
is currently very aggressive with its mixing but has temperatures
climbing into the mid 80s in Rochester, which seems a little too
high. The RAP, on the other hand, does not exhibit much mixing but
afternoon highs only climb into the low 70s, likely too cold. A good
happy medium seems to be the 3km NAM which has afternoon temps in
the upper 70s and a mixed layer to around 800 mb. The NAM 3k CIN
values do not drop below 100 J/kg until 5 PM.

Weekend outlook:

Below average temperatures will return tomorrow behind the cold
front. Upper level troughing through the weekend will extend the
cooler temperatures, with highs in the 50's Saturday and Sunday for
most. A short wave brings precipitation chances to the area
Saturday, especially in northeast Iowa and Southwest Wisconsin.
Freeze headlines look increasingly likely Sunday night when clear
nighttime skies will help temperatures cool into the low 30s in
central Wisconsin and upper 30s elsewhere.

Looking ahead:

Mid level flow becomes more zonal at the start of next week helping
temperatures return to the 60s. There are periodic precipitation
chances throughout the week with pulses of wave energy passing
through the area. Model consensus is increasing in a deep upper
level trough sliding through around midweek.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 640 AM CDT Thu May 19 2022

A weather disturbance has pushed to the east with some patchy fog
early this morning.  This should quickly lift early this morning.
Southwest flow aloft combined with a weak weather disturbance may
touch off a few showers and thunderstorms this morning.  A better
chance for showers and thunderstorms this afternoon and tonight.
Since there remains some uncertainty in timing, will do best to
include a mention of showers/vcts and refine as needed. South winds
increase this afternoon and tonight, shifting to the northwest
later tonight. Did include low level wind shear tonight at KLSE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...KAA
AVIATION...Zapotocny
Hazardous weather outlook, May 19, 4:49 AM CDT, 7 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
449 AM CDT Thu May 19 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-201200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
449 AM CDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Strong to severe storms are possible today into tonight. Large
hail is the primary threat with damaging winds, isolated
tornadoes, and heavy rainfall also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms could develop over northeast Iowa and southwest
Wisconsin on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today. Hail reports are
always appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:00 PM CDTSpecial Weather StatementARXTaylor60 min
May 18, 7:51 PM CDTSevere Thunderstorm WarningARXTaylor24 min
May 18, 8:12 PM CDTSevere Thunderstorm WarningARXTaylor37 min
May 18, 8:42 PM CDTSevere Thunderstorm WarningARXClark33 min
May 18, 9:03 PM CDTSpecial Weather StatementARXBuffalo, Clark, Jackson, Trempealeau72 min
May 19, 9:08 AM CDTRiver Flood WatchARXBuffalo49 hr
May 19, 12:41 PM CDTSevere Thunderstorm Warning Considerable damage threatARXHoward, Mitchell24 min
May 19, 12:32 PM CDTSpecial Weather StatementARXDodge, Fillmore, Houston, Mower, Olmsted, Winona88 min
May 19, 1:19 PM CDTSevere Thunderstorm Warning Considerable damage threatARXDodge, Olmsted, Wabasha, Winona41 min
May 19, 1:40 PM CDTSevere Thunderstorm Warning Considerable damage threatARXFillmore, Olmsted, Winona34 min
May 19, 4:08 PM CDTSevere Thunderstorm WarningARXOlmsted, Wabasha52 min
May 19, 6:08 PM CDTSevere Thunderstorm WarningARXDodge, Olmsted37 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2022Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.